Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 307, NWS Fort Worth, TX

September 15, 2016Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 15, 2016, 5:31 PM CDT for Eastland County, Stephens County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 5:31 PM CDT (22:31 UTC)
Expired
Sep 15, 2016, 6:15 PM CDT
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eastland County, TX, Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 20 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS54 KFWD 152231
SVRFWD
TXC133-429-152315-
/O.NEW.KFWD.SV.W.0307.160915T2231Z-160915T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
531 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 615 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF MORAN...OR 8 MILES NORTHWEST OF CISCO...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GUNSIGHT AROUND 610 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION GET INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3251 9911 3252 9910 3259 9910 3267 9887
      3242 9879 3240 9912 3243 9912
TIME...MOT...LOC 2230Z 260DEG 16KT 3249 9906 

HAIL...1.00IN
WIND...60MPH
 
$$

JLDUNN
2 follow-up statements
407 
WWUS54 KFWD 152250
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT THU SEP 15 2016

TXC133-429-152315-
/O.CON.KFWD.SV.W.0307.000000T0000Z-160915T2315Z/
EASTLAND TX-STEPHENS TX-
550 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN EASTLAND AND SOUTHWESTERN STEPHENS COUNTIES...

AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUNSIGHT...OR
7 MILES NORTH OF CISCO...MOVING EAST AT 20 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  GUNSIGHT AROUND 610 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION STAY INSIDE A STURDY STRUCTURE AND KEEP AWAY FROM
WINDOWS.

&&

LAT...LON 3252 9910 3259 9910 3267 9887 3242 9879
      3240 9912 3251 9911
TIME...MOT...LOC 2250Z 263DEG 16KT 3249 9895 

HAIL...1.50IN
WIND...60MPH
 
$$

JLDUNN
349 
WWUS54 KFWD 152313
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT THU SEP 15 2016

TXC133-429-152323-
/O.EXP.KFWD.SV.W.0307.000000T0000Z-160915T2315Z/
EASTLAND TX-STEPHENS TX-
613 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EASTLAND AND
SOUTHWESTERN STEPHENS COUNTIES WILL EXPIRE AT 615 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3252 9910 3259 9910 3267 9887 3242 9879
      3240 9912 3251 9911
TIME...MOT...LOC 2311Z 260DEG 16KT 3249 9895 

$$

JLDUNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:48 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 15, 3:48 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
348 PM CDT THU SEP 15 2016

.DISCUSSION...

Scattered showers and thunderstorms have developed across mainly
northwest parts of the CWA this afternoon. The atmosphere across
the region is moderately unstable and weakly capped but the
favored area for convection will continue to be the northwest
where large scale forcing for ascent will remain in place. This
forcing is the result of broad troughing over much of the western
U.S. A shortwave trough is moving into the High Plains this
afternoon and a strengthening upper jet has moved into western
North Texas and southern Oklahoma. Coverage of showers and
thunderstorms should diminish later this evening with loss of
daytime heating.

On Friday...a similar setup will remain in place across the region
with broad troughing keeping some weak ascent across mainly our
northwest counties. As we heat up...scattered showers and storms
are expected to develop again. In addition...as the main shortwave
trough in the High Plains moves east...a weak cold front will
slide south into central Oklahoma. While we may initially see a
decrease in coverage of showers/storms to the northwest Friday
evening...coverage may increase again after midnight. Another
shortwave trough currently over the northern California coast is
expected to dig into the southwest U.S. by tomorrow night. This
will likely enhance mid/upper level flow into North Texas. In
response...moist low level flow is also expected to strengthen
overnight Friday. Current high-resolution guidance suggests that
at least some scattered showers and thunderstorms will continue
along the frontal boundary and move south into North Texas very
late Friday night into early Saturday morning. The NAM is most
aggressive with the convection in our area but with the frontal
boundary nearby and increased ascent expected with the approaching
southwest trough...will keep PoPs at 40-50% across our
western/northwest counties late Friday night.

The front never really looks like it makes it into our area on
Saturday...but any remnant boundary or outflows could help ignite
scattered thunderstorms during the day Saturday. Coverage appears
that it will be scattered (around 30%) in most areas.

On Sunday...another shortwave moves trough the central Plains and
we will continue to be moist and unstable by afternoon. More
scattered showers and thunderstorms will be possible. Favored
areas on Sunday will likely north of I-20 where forcing from the
trough will be closer.

As we head into early next week...upper ridging really looks like
it will amplify over the southern Plains. This should allow
temperatures to warm into the low to mid 90s Monday and Tuesday.
Rain chances really look minimal during this time so have removed
the mention of precipitation through much of next week.

Dunn

&&

.AVIATION...
/ISSUED 1245 PM CDT THU SEP 15 2016/
Another day, another round of scattered showers and thunderstorms
across the airspace. Expect most of the convection to be to the
north and northwest of the Metroplex this afternoon, but am
carrying VCTS for the first several hours of this TAF cycle. 12Z
FWD sounding depicted an easy to break cap, and the current
convection confirms the cap has broken in many areas already.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    76  93  76  92  75 /  10  20  30  30  10
Waco                75  92  74  93  74 /  10  10  20  30  10
Paris               72  91  71  90  72 /  10  30  30  20  10
Denton              72  91  72  90  73 /  10  20  40  20  10
McKinney            73  91  72  90  73 /  10  20  30  30  10
Dallas              76  93  76  92  76 /  10  20  30  30  10
Terrell             73  92  74  91  74 /  10  20  20  30  10
Corsicana           75  92  75  92  75 /  10  20  20  30  10
Temple              73  92  73  92  73 /  10  10  20  30  10
Mineral Wells       71  91  71  90  71 /  10  20  50  30  10

&&

.FWD Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Sep 15, 3:24 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT THU SEP 15 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE REGION THIS
EVENING. THE CHANCES WILL BE HIGHEST TO THE NORTH OF INTERSTATE
20. ISOLATED SHOWERS AND STORMS MAY PERSIST OVERNIGHT. SEVERE
WEATHER IS NOT EXPECTED...BUT STRONG GUSTY WINDS AND BRIEF HEAVY
RAINFALL MAY ACCOMPANY THE STRONGER STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE
PART OF NEXT WEEK. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS DURING THIS PERIOD. GUSTY WINDS
MAY ACCOMPANY ANY AFTERNOON THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOX

In the hours before

Special weather statement, Sep 15, 5:23 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
523 PM CDT THU SEP 15 2016

TXZ115-129-152300-
STEPHENS TX-EASTLAND TX-
523 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EASTLAND AND
SOUTHWESTERN STEPHENS COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MORAN...OR 10 MILES NORTHWEST OF CISCO...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EASTLAND...CISCO...
GUNSIGHT AND I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

LAT...LON 3251 9911 3252 9910 3260 9910 3269 9887
      3242 9879 3238 9912
TIME...MOT...LOC 2222Z 256DEG 9KT 3249 9910

JLDUNN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:23 PM CDTSpecial Weather StatementFWDStephens37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.